Cocaine Overdose Symptoms and Treatment

  1. Article SummaryPrint
  2. Signs of Cocaine Use
  3. Cocaine Overdose Symptoms
  4. Overdose Treatment
  5. Prevent a Cocaine Overdose by Getting Help Today

Cocaine is a stimulant manufactured from leaves taken off the coca plant. When ingested, cocaine increases the user's alertness, causes euphoria and leads to general feelings of well-being. Unfortunately, cocaine use can have side effects that may be fatal if an overdose occurs. There are specific cocaine overdose symptoms that users and those around users can watch for to recognize an overdose at its earliest stage. By catching the overdose as early as possible and getting immediate treatment, the user has a better chance of avoiding serious injury from the episode.

Signs of Cocaine Use

cocaineCocaine use is widespread throughout all strata of society, and this drug is highly addictive. In a survey funded by the National Institute on Drug Abuse in 2010, cocaine users often begin at an early age, with 1.6 percent of 8th graders admitting to abusing the drug at least once. A National Survey of Drug Use and Health in 2009 found that 4.8 million Americans abused cocaine. Cocaine use has several outward signs that those around the user can look for should they suspect the user of abusing the drug. These signs are different from cocaine overdose symptoms that may be seen in an overdose situation. The signs of cocaine use include:

  • Dilated pupils
  • High energy levels
  • Greatly increased activity
  • Excitableness
  • Enthusiastic speech
  • While these signs may not absolutely indicate cocaine use, if they appear suddenly after a brief absence and only last between 30 minutes to two hours, then it is likely that the user has snorted cocaine. For those individuals who smoke or inject the drug, the effects are much shorter in length, leading to a faster display of the usage signs. For more information on how to recognize a cocaine user, call 1-888-652-3778.

    Cocaine Overdose Symptoms

    An overdose from cocaine use can have significant effects on the drug user. Cocaine overdose symptoms are easily recognizable, especially if the viewer is aware of the individual's cocaine use. These symptoms are more serious than the normal side effects of cocaine use, though they do occur because of those side effects. The normal side effects of the drug use include a rise in the user's body temperature, heart rate and blood pressure. While these effects are rarely in the dangerous range for those in good health, they can be dangerous to those who have previous conditions, such as high blood pressure or a heart condition. For those individuals, an overdose can lead to abdominal pain and nausea, seizures, heart attack, stroke or respiratory failure. Because of the serious nature of the possible consequences of an overdose, it's important to know and recognize cocaine overdose symptoms so quick action can be taken toward treatment.

    The quicker the cocaine is absorbed into the user's system, the higher the chance of accidental overdose. Injecting cocaine carries the most risk, while smoking and snorting cocaine is slightly less risky. The amount of cocaine needed to cause an overdose reaction varies by user, so an overdose can occur even among first-time users taking as little as a couple hundred milligrams of the drug. Use of other drugs along with cocaine can exacerbate the effects, increasing the chances of an overdose. Cocaine overdose symptoms are both physical and psychological, allowing for an easy determination of an overdose reaction in a user.

    The physical symptoms of an overdose are those that are most quickly noticed and can include:

    • Nausea
    • Vomiting
    • Tremors
    • Irregular breathing
    • Increased temperature
    • Increased heart rate
    • Chest pains
    • Seizures

    Less easily detected are the psychological symptoms of an overdose, usually noted through conversation with the affected user. These symptoms may include:

    • Anxiety
    • Agitation
    • Paranoia
    • Panic
    • Hallucinating
    • Delirium

    The short-term effects of cocaine result in short overdose effects, but if someone is experiencing cocaine overdose symptoms, emergency treatment is necessary to prevent the symptoms from resulting in serious health issues that last long after the drug wears off.

    Overdose Treatment

    After noting the signs of an overdose on cocaine, a visit to an emergency room is required. The sooner that a user can undergo cocaine overdose treatment, the better the prognosis for that user. Once in the emergency room, it's best to immediately inform the medical personnel of the cocaine overdose symptoms. The doctors will treat cocaine overdose as a poisoning, handling many of the symptoms that present themselves individually. Unlike some poisons, there is no antidote to cocaine use.

    In the emergency room, the overdosing user is provided with supportive care while under constant medical monitoring. If unconscious, the user is provided with ventilation. Benzodiazepines are given to treat seizures, hypertension, agitation or tachycardia. If the user shows signs of being dehydrated, a saline solution is given intravenously to restore lost liquids.

    More serious cocaine overdose symptoms may require a bit more extensive treatment. Temperatures greater than 120 degrees Fahrenheit are treated with sedation and ice water immersion for reduction. For rapid heartbeat, sodium bicarbonate is usually given, and lidocaine is given if the sodium bicarbonate does not slow the heart rate back to normal. If the user's heart should stop, defibrillators may be necessary to restart it.

    If the cocaine overdose is caused by a combination of cocaine with another drug, then treatment may differ. Emergency workers will determine which drug's overdose effects are most dangerous and will treat those symptoms first, sometimes leaving the cocaine overdose symptoms secondary in importance. After treating the symptoms, monitoring continues until the vital signs of the user are normal.


    • Cocaine causes more visits to the ER for treatment than any other illegal drug in the US.
    • Crack cocaine gains its name from the cracking sound it makes when being heated.
    • Cocaine is listed as a Schedule II drug, meaning that a doctor can administer the drug legally under specified conditions.

    Prevent a Cocaine Overdose by Getting Help Today

    More information on cocaine overdose symptoms and treatment is available by calling 1-888-652-3778.

Find a Treatment Center Today
Call Us Toll Free 1-888-652-3778 Sponsored by Leading Treatment Centers Or click the button below to request a free assessment Free Assessment
  • 654 × 347 - 50k - png
  • 530 × 331 - 14k - gif
  • The occurrence of signs such
  • Side effects of chronic
  • 646 × 880 - 10k - gif
  • The dangers of cocaine abuse
  • Crack Cocaine Overdose
  • 600 × 346 - 48k - png
  • 240 × 174 - 9k - jpg
Popup content
Get Your Questions Answered
Leave a Question
  • (will not be published)

13 Questions
  1. Question: What is a physical addiction?Submitted By: Arlene B.

    • S.F.

      A physical addiction is where the body becomes tolerant to a drug and requires more to function normally. The body stops producing certain chemicals because the drug is creating them. Once the drug is withdrawn, the body will take a while to restart production of these chemicals.

  2. Question: What is a psychological addiction?Submitted By: Gordon B

    • Project Know Answer:

      A psychological addiction is where person feels as though he or she cannot function without the drug, particularly in stressful or social situations.

  3. Question: Why is cough medicine addictive?Submitted By: KY

    • Regina G

      A number of cough medicines contain dextromethorphan, also known as DMX, or codeine, which are addictive substances.

  4. Question: how many point of gram should a person take?Submitted By: poy

  5. Question: How Much is your Program… I really need help but I don’t have any moneySubmitted By: Cody Hager

  6. Question: What do you do if you know for a fact that a loved one is addicted to pain killers, is stealing & lying to get them, but won’t admit it? How do we get them to admit it and get help?Submitted By: Charlene Schultz

  7. Question: I need to go to medcai detoxSubmitted By: Charlotte Gros

    • Project Know Answer:

      Call 1-888-652-3778 now and get the help you need.

  8. Question: i am looking for an in patient program in or around rosemount that deals with drug addictionSubmitted By: mary

  9. Question: is there any inpatient drug programs that except prop 36. n that will allow me to have my 4 year old daughter wit meSubmitted By: Jessica Phillips

Useful Resources

Here are some Useful Resources for Cocaine Overdose Symptoms and Treatment.

Call Today.